Kentucky, 2009

Flash Flooding and Flooding in Kentucky, June 11, 2009

June 11, 2009 · NWS JKL · 34 events in 11 counties and zones

An area of strong to severe thunderstorms brought widespread tree damage and flooding to eastern Kentucky on June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An area of strong to severe thunderstorms brought widespread tree damage and flooding to eastern Kentucky on June 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 5:32 AM EST, 28 minutes earlier.

Area forecast discussion, Jun 11, 5:32 AM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
632 AM EDT THU JUN 11 2009

.SHORT TERM...UPDATED

MESOSCALE UPDATE...

COMPLEX OF THUNDERSTORMS HAS BEEN WEAKENING WITH TIME WITH WARMING
CLOUD TOPS...AND INDIVIDUAL UPDRAFTS BECOMING LESS INTENSE IN
GENERAL. WINDS OF 30 TO 40 KTS ARE STILL POSSIBLE WITH THE LEADING
EDGE. RAINFALL RATES HAVE BEEN UPWARDS OF 2 INCHES...HOWEVER THIS
SYSTEM HAS BEEN PROGRESSIVE ENOUGH TO NOT CAUSE MORE THAN ISOLATED
URBAN AND SMALL STREAM FLOODING PROBLEMS. MOST OF THE STRATIFORM
PRECIPITATION FOLLOWING THE LEADING EDGE HAS BEEN BETWEEN A TENTH AND
A QUARTER OF AN INCH PER HOUR ACCORDING TO LOCAL OBSERVATIONS...WITH
MOST LOCATIONS RECEIVING AROUND A QUICK HALF INCH AS THE LEADING EDGE
PASSES OVER A GIVEN LOCATION. THERE IS ANOTHER AREA OF STRONGER
THUNDERSTORMS MOVING INTO THE PULASKI/WAYNE COUNTY BORDER THAT WILL
NEED TO BE MONITORED FOR TRAINING.

IT LOOKS PRETTY APPARENT THAT CATEGORICAL POPS WILL BE NEEDED
INITIALLY AT 12Z FOR MOST LOCATIONS...AS THE BACK EDGE WILL LIKELY
HOLD ON...SO WILL BE UPDATING THE ZONES. STILL EXPECT A RESURGENCE
LATER IN THE DAY...BUT THERE WILL MOST LIKELY BE A LULL FOR A FEW
HOURS FOLLOWING THIS COMPLEX.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/

THIS COMPLEX WILL LEAVE PLENTY OF SETUP FOR CONVECTION TO RE-FIRE
LATER TODAY. THIS COMBINED WITH HEATING AS WELL AS AN APPROACHING
SHORT WAVE TROUGH CURRENTLY TRAVERSING THE PLAINS WILL RESULT IN
NUMEROUS TO WIDESPREAD SHOWERS AND THUNDERSTORMS. SOME OF THESE MAY
APPROACH SEVERE LIMITS...AS WIND PROFILE INCREASES SOMEWHAT DURING
THE DAY AND INSTABILITY REMAINS AMPLE. ADDITIONALLY...HEAVY RAINERS
WILL CONTINUE TO BE A CONCERN.

BY TONIGHT...THE SHORT WAVE TROUGH WILL BE EXITING...HOWEVER THE
COLD FRONT WILL BE SLOW TO MOVE THROUGH...SO WILL MAINTAIN LIKELY
POPS EARLY ON...AND THEN GRADUALLY TREND DOWN TO CHANCE POPS THROUGH
THE NIGHT.

FOR TEMPERATURES...GENERALLY STUCK WITH A PERSISTENCE FORECAST.
CLOUDS WILL CERTAINLY BE PLENTIFUL THIS MORNING...HOWEVER EVEN AN
HOUR OF HEATING WILL SPIKE READINGS QUICKLY...SO STILL THINK LOW 80S
ARE POSSIBLE FOR MOST SPOTS. ANOTHER BALMY NIGHT IS EXPECTED WITH
LOWS GENERALLY IN THE LOWER TO MIDDLE 60S.

.LONG TERM.../FRIDAY THROUGH WEDNESDAY/

FOR THE LATTER PORTION OF THE FORECAST...THE MODELS ARE IN WORSE THAN
AVERAGE AGREEMENT AS THEY HAVE TROUBLE HANDLING THE FINE DETAILS OF
ZONAL FLOW RIPPLING ABOVE THE OHIO VALLEY. THIS FAST...FOR SUMMER...
FLOW IS OCCURRING BETWEEN A BUILDING RIDGE OVER OLD MEXICO AND THE
SEASONALLY MODIFIED POLAR LOW OVER THE HUDSON BAY. THE DETAILS OF
EACH WAVE PASSING THROUGH THE REGION IN THIS FLOW PATTERN ARE QUITE
MUDDLED AND VARIED FROM EACH MODEL...BUT BROADER AND MORE GENERAL
FEATURES ARE APPARENT. EARLY FRIDAY...ONE WAVE OF ENERGY SHOULD BE
PULLING AWAY TO THE EAST WITH THE NEXT FORMING OVER THE HIGH PLAINS.
THIS LATTER ONE THEN SLIDES PAST TO OUR NORTH FRIDAY NIGHT INTO
SATURDAY. OVER THE WEEKEND...THE RIDGE TO THE SOUTHWEST SHARPENS AS
THE NORTHERN TROUGH SLIDES DEEPER INTO EASTERN CANADA. THIS
DISPLACEMENT WILL CHANGE THE PATTERN OVER THE OHIO VALLEY INTO MORE
OF A NORTHWEST FLOW ONE. THIS WILL LIKELY SERVE AS A GLIDE PATH FOR
ADDITIONAL PACKETS OF ENERGY TO SLIP INTO THE REGION LATER IN THE
WEEKEND AND FOR THE START OF THE NEW WEEK. COMPARED TO THE 12Z ECMWF
FROM WEDNESDAY...THE GFS WOULD HAVE THE RIDGING BUILD FURTHER INTO THE
DEEP SOUTH AND TENNESSEE VALLEY EARLIER THAN THE ECMWF AND THEN KEEP
THE RIDGE A BIT FLATTER TO OUR WEST...AND THUS IT PAINTS A MORE
ACTIVE WX PICTURE INTO MID WEEK. WITH BETTER CONTINUITY...AND SUPPORT
OF THE OTHER GLOBAL MODELS...THE ECMWF SOLUTION WAS PREFERRED FOR
MOST OF THE EXTENDED AND ITS SCENARIO WOULD DO A BETTER JOB OF
SUPPRESSING CONVECTION AND KEEPING OUR WEATHER MORE ON THE DRY SIDE.
ACCORDINGLY...THE FORECAST WAS NUDGED IN THIS DIRECTION FOR THE
WEEKEND AND INTO MIDWEEK.

SENSIBLE WEATHER FOR THE EXTENDED WILL FEATURE THE LATEST IN A SERIES
OF WAVES PULLING OUT OF THE AREA ON FRIDAY...BUT ANY HIGH PRESSURE
WOULD LIKELY BE TOO WEAK TO COMPLETELY SUPPRESS THE DIURNALLY DRIVEN
THREAT OF SHOWERS AND THUNDERSTORMS...AT LEAST THROUGH THE WEEKEND.
DO SEE A BIT DRIER AIR MOVING INTO THE REGION FOR SUNDAY...ESPECIALLY
IN THE NORTHEAST PORTION OF THE AREA...THAT MAY BE MORE SUCCESSFUL IN
KEEPING THE CONVECTION AT BAY. LATER ON...THE ECMWF BUILDS THAT HIGH
THROUGH THE OHIO VALLEY INTO TUESDAY...IDEALLY KEEPING THE STORM/MCS
TRACK TO OUR SOUTHWEST...BUT STILL TOO CLOSE FOR COMFORT...SO POPS
HAVE NOT BEEN COMPLETELY REMOVED. THIS HIGH THEN WOULD MOVE EAST ON
WEDNESDAY ALLOWING THE BETTER CHANCES OF CONVECTION TO RETURN TO OUR
AREA FOR MIDWEEK.

THE INHERITED FORECAST HAD MOST OF THIS THEME WELL IN HAND...SO THE
GRIDS WERE GENERALLY JUST NUDGED IN THE DIRECTION OF THE ABOVE
THOUGHTS.

&&

.AVIATION.../06Z TO 06Z/

A LARGE COMPLEX OF THUNDERSTORMS LOCATED ACROSS WESTERN AND CENTRAL
KENTUCKY WILL WORK EAST TOWARD THE AREA OVERNIGHT. IN THE WAKE OF
THIS...SOME LIFR FOG HAS BEEN PRESENT IN SOME OF THE DEEPER RIVER
VALLEYS...AND EVEN FOR A PERIOD OF TIME AT JKL. GIVEN THE LIGHT
SSW FLOW...TEMPORARY LIFR FOG WILL REMAIN AT JKL FOR THE NEXT FEW
HOURS AT LEAST...AS THIS FLOW TENDS TO HELP ESCORT VALLEY FOG UP THE
TERRAIN. THICKER CLOUD COVER WILL ARRIVE OVERHEAD BY 08Z...WHICH
SHOULD HELP MITIGATE THIS LOCAL EFFECT. DO NOT ANTICIPATE MORE THAN MVFR
VISIBILITY RESTRICTIONS AT SME AND LOZ THROUGH 12Z.

THE FIRST CLUSTER OF STORMS WILL LIKELY SKIRT JUST TO THE NORTHWEST
OF SME BETWEEN 07 AND 08Z...SO HAVE ONLY MENTIONED A VCTS. THE NEXT
LINE OF CONVECTION WILL LIKELY THREATEN TOWARDS DAWN...BUT WILL
LIKELY WEAKEN SOMEWHAT BY THE TIME IT ARRIVES. HAVE MAINTAINED
PREVAILING THUNDERSTORMS BY 15Z AT ALL SITES AS CONVECTION WILL FIRE
UP QUICKLY AS A SHORT WAVE TROUGH APPROACHES AND HEATING OCCURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...GEOGERIAN
LONG TERM....GREIF
AVIATION...GEOGERIAN
Hazardous weather outlook, Jun 11, 3:26 AM EST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
426 AM EDT THU JUN 11 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
426 AM EDT THU JUN 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE STORMS
DURING THE DAY MAY APPROACH SEVERE LIMITS...WITH DAMAGING WINDS AND
LARGE HAIL BEING THE MAIN THREATS.

IN ADDITION...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE TODAY. THIS MAY
RESULT IN SOME MINOR FLOODING OF CREEKS AND STREAMS...WITH ISOLATED
FLASH FLOODING POSSIBLE AT LOCATIONS THAT HAVE SEEN HEAVY RAINFALL IN
THE PAST DAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM TIME TO TIME FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...DAMAGING WINDS...OR
HEAVY RAINFALL AND FLOODING TODAY.

GEOGERIAN

In the hours before

Special weather statement, Jun 11, 4:11 AM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
511 AM EDT THU JUN 11 2009

KYZ068-079-083-084-111015-
ROCKCASTLE-PULASKI-WAYNE-MCCREARY-
511 AM EDT THU JUN 11 2009

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT ROCKCASTLE AND PULASKI
AND WAYNE AND WESTERN MCCREARY COUNTIES THROUGH 615 AM EDT THURSDAY
MORNING...

AT 511 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 19 MILES NORTHWEST OF EUBANK TO 13 MILES
NORTHWEST OF PARNELL TO 19 MILES WEST OF SUNNYBROOK...MOVING EAST AT
35 MPH.

THE STORMS WILL BE NEAR MAGNUM AROUND 530 AM EDT...ZULA AROUND 535 AM
EDT...SUNNYBROOK AROUND 540 AM EDT...TRIMBLE AROUND 545 AM EDT...AND
PULASKI AROUND 550 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

NUMEROUS DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED
FROM THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF
YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 11, 4:47 AM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
547 AM EDT THU JUN 11 2009

KYZ050-058>060-111030-
MONTGOMERY-MENIFEE-POWELL-ESTILL-
547 AM EDT THU JUN 11 2009

...A STRONG THUNDERSTORM TO AFFECT SOUTHERN MONTGOMERY AND WESTERN
MENIFEE AND POWELL AND NORTHWESTERN ESTILL COUNTIES THROUGH 630 AM
EDT THURSDAY MORNING...

AT 547 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
HARRIS FERRY...MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR HARRIS FERRY AROUND 605 AM EDT...CRESSY
AROUND 610 AM EDT...SPOUT SPRINGS AROUND 615 AM EDT...VIRDEN AROUND
620 AM EDT...AND STANTON AROUND 625 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF
Special weather statement, Jun 11, 5:05 AM EST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 AM EDT THU JUN 11 2009

KYZ044-050>052-058>060-068-069-079-080-083>087-104-106-108-109-111-
112-114>117-111100-
FLEMING-ROWAN-BATH-ELLIOTT-MONTGOMERY-MENIFEE-POWELL-ESTILL-
ROCKCASTLE-PULASKI-LAUREL-WAYNE-WHITLEY-MCCREARY-MORGAN-MAGOFFIN-
WOLFE-LEE-BREATHITT-JACKSON-OWSLEY-PERRY-CLAY-LESLIE-KNOX-BELL-
605 AM EDT THU JUN 11 2009

...AN AREA OF STRONG THUNDERSTORMS TO AFFECT MUCH OF EAST KENTUCKY
THROUGH 700 AM EDT THURSDAY MORNING...

AT 600 AM EDT...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 14 MILES WEST OF FAIRVIEW TO LOCUST BRANCH TO
MOUNT PISGAH...MOVING EAST AT 40 MPH.

THE STORMS WILL BE NEAR MOUNT STERLING AND CLAY CITY AROUND 615 AM
EDT...OWINGSVILLE...STANTON AND LONDON AROUND 630 AM EDT AND
FRENCHBURG...CAMPTON AND WILLIAMSBURG 645 AM EDT...AND
MOREHEAD...JACKSON...AND BARBOURVILLE AROUND 7 AM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Knoxville radar (KMRX), 102 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

16 flash flood, 12 thunderstorm wind, 5 flood, 1 heavy rain. Local standard time, as filed.

Flood, Whitley

When
June 11, 6:00 AM EST to 7:00 AM EST
Where
Whitley County, 0.26 mi W of Clio to 0.38 mi SSE of Liberty
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.820, -84.205

Standing water covered a gas station parking lot near exit 15 on Interstate 75.

Flood, McCreary

When
June 11, 6:00 AM EST to 7:00 AM EST
Where
McCreary County, 2.14 mi SSW of Revelo to 1.27 mi WSW of Silerville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.650, -84.478

Streams were at bankful near Strunk.

Flood, Whitley

When
June 11, 6:00 AM EST to 7:22 AM EST
Where
Whitley County, 1.19 mi WNW of Krupp to 0.14 mi NNW of Jellico Creek
Cause
Heavy Rain
Reported by
Public
Coordinates
36.805, -84.271

Roads were covered by flood waters in Williamsburg.

Flood, Knott

When
June 11, 7:00 AM EST to 9:10 AM EST
Where
Knott County, 0.26 mi WNW of Carr Creek to 0.77 mi SW of Redfox
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
37.231, -82.954

Three to four inches of water was flowing across Highway 15 near the Knott and Letcher county line.

Flash Flood, Whitley

When
June 11, 7:45 AM EST to 9:45 AM EST
Where
Whitley County, 1.61 mi W of Krupp to 1.72 mi SSW of Redbird
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.803, -84.279

Tenth street was closed due to high water.

Flash Flood, Pike

When
June 11, 9:45 AM EST to 11:45 AM EST
Where
Pike County, 0.95 mi NNE of Turkey Creek to 0.38 mi ENE of Turkey Creek
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.682, -82.311

A creek flooded the back yard of a house with water entering the house.

Flood, Perry

When
June 11, 11:00 AM EST to 1:56 PM EST
Where
Perry County, 0.96 mi N of Typo to 0.48 mi SE of Browns Fork
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.294, -83.253

A mudslide occurred on the Highway 15 bypass filling up a culvert causing water to run across the highway.

Flash Flood, Pike

When
June 11, 12:30 PM EST to 1:00 PM EST
Where
Pike County, 0.4 mi NNE of Sidney to 0.43 mi SSE of Sidney
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
37.626, -82.368

Streams had left their banks and were flowing into buildings.

Thunderstorm Wind, McCreary

When
June 11, 12:33 PM EST to 12:37 PM EST
Where
McCreary County, Whitley City
Measured
51 kt (59 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.720, -84.470

A tree was blown down and across Strunk Ridge Road.

Thunderstorm Wind, McCreary

When
June 11, 12:41 PM EST to 12:45 PM EST
Where
McCreary County, 6 mi N of Whitley City
Measured
51 kt (59 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.807, -84.470

A was blown down and onto a power line on Beulah Heights Road.

Thunderstorm Wind, Whitley

When
June 11, 1:01 PM EST to 1:05 PM EST
Where
Whitley County, Woodbine
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.900, -84.080

Multiple trees were blown down in Woodbine.

Flash Flood, Pike

When
June 11, 1:25 PM EST to 4:26 PM EST
Where
Pike County, 1.41 mi N of Sidney to 1.21 mi S of Sidney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.640, -82.373

Dix Fork Road was blocked by high water.

Flash Flood, Pike

When
June 11, 1:40 PM EST to 4:41 PM EST
Where
Pike County, 2.95 mi W of Broad Bottom to 2.52 mi ENE of Penny
Cause
Heavy Rain
Reported by
Public
Coordinates
37.538, -82.653

Streams were flowing over roads and bridges.

Flash Flood, Laurel

When
June 11, 1:48 PM EST to 3:00 PM EST
Where
Laurel County, 3.14 mi NW of Pine Grove to 1.17 mi NE of Hightop
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.101, -84.141

One foot of water was flowing over Highway 2392 and Horse Creek Road near Hopewell.

Thunderstorm Wind, Clay

When
June 11, 1:51 PM EST to 1:55 PM EST
Where
Clay County, Oneida
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.270, -83.630

Trees were down on Highway 11 near Goose Rock.

Flash Flood, Clay

When
June 11, 2:00 PM EST to 4:45 PM EST
Where
Clay County, 1.41 mi E of Urban to 1.66 mi N of Sibert
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.171, -83.804

Highways 638 near Manchester, School House Branch off Highway 11 near Bluehole and Redbird Branch of Highway 66 were all closed due to flash flooding.

Thunderstorm Wind, Leslie

When
June 11, 2:01 PM EST to 2:05 PM EST
Where
Leslie County, Hyden
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.170, -83.370

Several trees were down across the county including in Hyden, Middlefork and Bull Creek.

Thunderstorm Wind, Perry

When
June 11, 2:16 PM EST to 2:20 PM EST
Where
Perry County, Gays Creek
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.330, -83.430

Trees were down on Highway 28.

Thunderstorm Wind, Perry

When
June 11, 2:26 PM EST to 2:30 PM EST
Where
Perry County, Slemp
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
37.080, -83.120

Several trees were down along Highways 7 and 699.

Thunderstorm Wind, Knott

When
June 11, 2:56 PM EST to 3:00 PM EST
Where
Knott County, Hindman
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
37.330, -82.980

Severals trees were blown down on Highways 550, 1393, and 160.

Flash Flood, Knox

When
June 11, 2:56 PM EST to 3:15 PM EST
Where
Knox County, 1 mi E of Gray to 1.86 mi S of Rossland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.950, -83.982

Higgins Road was closed due to flash flooding.

Thunderstorm Wind, Letcher

When
June 11, 3:01 PM EST to 3:05 PM EST
Where
Letcher County, Fleming
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.180, -82.680

Trees were blown down in the Neon and Haymond areas.

Thunderstorm Wind, Pike

When
June 11, 3:14 PM EST to 3:18 PM EST
Where
Pike County, Shelby Gap
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
37.220, -82.570

A tree was blown down in Shelby Gap.

Thunderstorm Wind, Floyd

When
June 11, 3:16 PM EST to 3:20 PM EST
Where
Floyd County, Beaver
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.400, -82.670

Trees were blown down on Highway 979 along Mud Creek.

Thunderstorm Wind, Pike

When
June 11, 3:36 PM EST to 3:40 PM EST
Where
Pike County, Elk Horn City
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.300, -82.350

Trees were blown down in several locations across the county. Locations include Elkhorn City, Sidney, and Dicks Fork.

Flash Flood, Pike

When
June 11, 3:37 PM EST to 3:41 PM EST
Where
Pike County, 1.26 mi NNE of Shelbiana to 2.05 mi ESE of Shelbiana
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.447, -82.492

A vehicle was reported to have been surrounded by flood water on Upper Chloe Creek Road.

Flash Flood, Pike

When
June 11, 3:38 PM EST to 4:30 PM EST
Where
Pike County, 0.63 mi SSE of Pikeville to 1.7 mi ESE of Shelbiana
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.472, -82.516

A mobile home was reported to have been shifted off its foundation at the mouth of Ivy Fork along Upper Chloe road.

Flash Flood, Pike

When
June 11, 3:41 PM EST to 3:45 PM EST
Where
Pike County, 2.57 mi ESE of Raccoon to 1.06 mi SW of Kimper
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.492, -82.404

Hurricane Creek was reported to be out of its banks and flowing onto Roadways near Kimper.

Flash Flood, Pike

When
June 11, 3:45 PM EST to 4:30 PM EST
Where
Pike County, 1 mi S of Zebulon to 2.71 mi SSW of Raccoon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.516, -82.468

A vehicle was stuck in high water at the mouth of Grassy Creek on Raccoon Creek.

Flash Flood, Pike

When
June 11, 3:50 PM EST to 4:55 PM EST
Where
Pike County, 0.86 mi SSE of Zebulon to 2.77 mi SSW of Raccoon
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.518, -82.466

Flash flooding was reported on the Frozen Creek branch of Raccoon Creek.

Flash Flood, Pike

When
June 11, 3:50 PM EST to 4:55 PM EST
Where
Pike County, 0.59 mi SE of Pikeville to 1.63 mi W of Garden Vlg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.475, -82.511

Four feet of water was flowing over the road on Upper Chloe Creek Road. Local fire and rescue was attempting to launch a boat to rescue a person who was trapped in a vehicle.

Flash Flood, Pike

When
June 11, 4:00 PM EST to 5:50 PM EST
Where
Pike County, 1.21 mi NNW of Mayflower to 3.08 mi SW of Mayflower
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
37.615, -82.491

Flood water was reported to be entering homes and some nearby roads were impassable due to flooding. Homes were also flooded in Raccoon along with multiple washouts along Dry Branch Road.

Flash Flood, Pike

When
June 11, 4:05 PM EST to 5:45 PM EST
Where
Pike County, 1.78 mi N of Sidney to 0.53 mi SSW of Sidney
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.646, -82.371

Flash flooding was reported along Dix Fork.

Heavy Rain, Pike

When
June 11, 4:35 PM EST to 7:37 PM EST
Where
Pike County, Pikeville
Reported by
Public
Coordinates
37.480, -82.520

Water was standing on roadways and in poor drainage areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2009Every state in 2009This day in weather historyWarnings in Kentucky, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 180326, 180328, 180334, 180336, 180335, 180344, 180373, 180401, 180347, 180349, 180353, 180397, 180403, 180356, 180358, 180399, 180369, 180370, 180371, 180375, 180377, 180379, 180380, 180381, 180384, 180385, 180383, 180386, 180394, 180390, 180391, 180395, 180392, 180405.